Advertisement

Inventiones mathematicae

, Volume 197, Issue 2, pp 433–452 | Cite as

True trees are dense

  • Christopher J. Bishop
Article

Abstract

We show that any compact, connected set K in the plane can be approximated by the critical points of a polynomial with two critical values. Equivalently, K can be approximated in the Hausdorff metric by a true tree in the sense of Grothendieck’s dessins d’enfants.

Mathematics Subject Classification

30C62 

References

  1. 1.
    Ahlfors, L.V.: Lectures on Quasiconformal Mappings, 2nd edn. University Lecture Series, vol. 38. Am. Math. Soc., Providence (2006). With supplemental chapters by C.J. Earle, I. Kra, M. Shishikura and J.H. Hubbard zbMATHGoogle Scholar
  2. 2.
    Bishop, C.J.: Building entire functions by quasiconformal folding (2012, preprint) Google Scholar
  3. 3.
    Bishop, C.J., Pilgim, K.M.: Dynamic dessins are dense (2013, preprint) Google Scholar
  4. 4.
    Bowers, P.L., Stephenson, K.: Uniformizing dessins and Belyĭ maps via circle packing. Mem. Am. Math. Soc. 170(805), xii+97 (2004) MathSciNetGoogle Scholar
  5. 5.
    Erëmenko, A.È., Lyubich, M.Yu.: Dynamical properties of some classes of entire functions. Ann. Inst. Fourier (Grenoble) 42(4), 989–1020 (1992) CrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    Goldberg, L.R., Keen, L.: A finiteness theorem for a dynamical class of entire functions. Ergod. Theory Dyn. Syst. 6(2), 183–192 (1986) CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    Harary, F., Prins, G., Tutte, W.T.: The number of plane trees. Nederl. Akad. Wet. Proc. Ser. A 67, 319–329 (1964), Indag. Math. zbMATHMathSciNetGoogle Scholar
  8. 8.
    Harvey, W.J.: Teichmüller spaces, triangle groups and Grothendieck dessins. In: Handbook of Teichmüller Theory. Vol. I. IRMA Lect. Math. Theor. Phys., vol. 11, pp. 249–292. Eur. Math. Soc., Zürich (2007) CrossRefGoogle Scholar
  9. 9.
    Jones, P.W.: On removable sets for Sobolev spaces in the plane. In: Essays on Fourier Analysis in Honor of Elias M. Stein, Princeton, NJ, 1991. Princeton Math. Ser., vol. 42, pp. 250–267. Princeton University Press, Princeton (1995) Google Scholar
  10. 10.
    Jones, P.W., Smirnov, S.K.: Removability theorems for Sobolev functions and quasiconformal maps. Ark. Mat. 38(2), 263–279 (2000) CrossRefzbMATHMathSciNetGoogle Scholar
  11. 11.
    Kochetkov, Yu.Yu.: On the geometry of a class of plane trees. Funkc. Anal. Prilozh. 33(4), 78–81 (1999) CrossRefMathSciNetGoogle Scholar
  12. 12.
    Kochetkov, Yu.Yu.: Geometry of planar trees. Fundam. Prikl. Mat. 13(6), 149–158 (2007) Google Scholar
  13. 13.
    Kochetkov, Yu.Yu.: Planar trees with nine edges: a catalogue. Fundam. Prikl. Mat. 13(6), 159–195 (2007) Google Scholar
  14. 14.
    Lárusson, F., Sadykov, T.: Dessins d’enfants and differential equations. Algebra Anal. 19(6), 184–199 (2007) Google Scholar
  15. 15.
    Lindsey, K.A., Thurston, W.P.: Shapes of polynomial Julia sets (2012, preprint). arXiv:1209.0143
  16. 16.
    Marshall, D.E., Rohde, S.: The zipper algorithm for conformal maps and the computation of Shabat polynomials and dessins (manuscript in preparation) Google Scholar
  17. 17.
    Pakovitch, F.: Combinatoire des arbres planaires et arithmétique des courbes hyperelliptiques. Ann. Inst. Fourier (Grenoble) 48(2), 323–351 (1998) CrossRefzbMATHMathSciNetGoogle Scholar
  18. 18.
    Pilgrim, K.M.: Dessins d’enfants and Hubbard trees. Ann. Sci. Éc. Norm. Super. 33(5), 671–693 (2000) zbMATHMathSciNetGoogle Scholar
  19. 19.
    Schneps, L. (ed.): The Grothendieck Theory of Dessins D’enfants. London Mathematical Society Lecture Note Series, vol. 200. Cambridge University Press, Cambridge (1994). Papers from the Conference on Dessins d’Enfant held in Luminy, April 19–24, 1993 zbMATHGoogle Scholar
  20. 20.
    Shabat, G., Zvonkin, A.: Plane trees and algebraic numbers. In: Jerusalem Combinatorics ’93. Contemp. Math., vol. 178, pp. 233–275. Am. Math. Soc., Providence (1994) CrossRefGoogle Scholar
  21. 21.
    Stahl, H.R.: Sets of minimal capacity and extremal domains (2012, preprint). arXiv:1205.3811
  22. 22.
    Sullivan, D.: Quasiconformal homeomorphisms and dynamics. I. Solution of the Fatou-Julia problem on wandering domains. Ann. Math. (2) 122(3), 401–418 (1985) CrossRefzbMATHGoogle Scholar
  23. 23.
    Walkup, D.W.: The number of plane trees. Mathematika 19, 200–204 (1972) CrossRefzbMATHMathSciNetGoogle Scholar
  24. 24.
    Wolfart, J.: ABC for polynomials, dessins d’enfants and uniformization—a survey. In: Elementare und Analytische Zahlentheorie. Schr. Wiss. Ges. Johann Wolfgang Goethe Univ. Frankfurt Am Main, vol. 20, pp. 313–345. Franz Steiner, Stuttgart (2006) Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2013

Authors and Affiliations

  1. 1.Mathematics DepartmentStony Brook UniversityStony BrookUSA

Personalised recommendations